Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 83, NWS Bismarck, ND

July 20, 20176 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2017, 6:17 PM MDT for 6 counties in North Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2017, 6:17 PM MDT (00:17 UTC)
Expired
Jul 20, 2017, 7:15 PM MDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Adams County, ND, Grant County, ND, Hettinger County, ND, Morton County, ND, Sioux County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 104 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 6:30 PM MDTTSTM WND GST 60New Leipzig, NDSPOTTER ESTIMATED A BRIEF EPISODE OF AT LEAST 60 MPH WINDS WITH THE LEADING EDGE OF THE STORM. TIME ESTIMATED FROM RADAR.
Jul 20, 6:35 PM MDTTSTM WND DMGElgin, NDSHINGLES FROM NEARLY A QUARTER OF A HOUSE ROOF WERE TORN OFF AND TOOK SOME OF THE PLYWOOD WITH THEM. BRANCHES DOWN ALL OVER TOWN. PICTURE RELAYED VIA EMAIL AND TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:50 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
2612 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

964 
WUUS53 KBIS 210017
SVRBIS
NDC001-037-041-059-085-089-210115-
/O.NEW.KBIS.SV.W.0083.170721T0017Z-170721T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
717 PM CDT THU JUL 20 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Central Sioux County in south central North Dakota...
  Eastern Hettinger County in southwestern North Dakota...
  Central Morton County in south central North Dakota...
  Southeastern Stark County in southwestern North Dakota...
  Grant County in south central North Dakota...
  Southeastern Adams County in southwestern North Dakota...

* Until 815 PM CDT/715 PM MDT/

* At 716 PM CDT/616 PM MDT/, severe thunderstorms were located along
  a line extending from 17 miles west of Heart Butte Dam to 8 miles
  east of Mott to 5 miles southwest of Hettinger, moving east at 55
  mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Hettinger, Elgin, Carson, Flasher, New Leipzig, Almont, Haynes,
  Heart Butte Dam, St. Anthony, Shields, Burt, Lark, Raleigh, Leith,
  Heil, Breien, Bentley, St. Gertrude and Porcupine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4596 10287 4634 10222 4671 10222 4673 10089
      4630 10080 4595 10151
TIME...MOT...LOC 0016Z 271DEG 47KT 4662 10218 4634 10217 4597 10273 

HAIL...1.00IN
WIND...70MPH
 
$$

VINING
2 follow-up statements
331 
WWUS53 KBIS 210046
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
746 PM CDT THU JUL 20 2017

NDC041-089-210055-
/O.CAN.KBIS.SV.W.0083.000000T0000Z-170721T0115Z/
Hettinger ND-Stark ND-
746 PM CDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HETTINGER AND
SOUTHEASTERN STARK COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT/1000
PM MDT/ for south central and southwestern North Dakota.

LAT...LON 4596 10256 4621 10200 4670 10204 4673 10089
      4630 10080 4595 10151
TIME...MOT...LOC 0045Z 269DEG 46KT 4661 10179 4633 10171 4597 10203 

$$

NDC001-037-059-085-210115-
/O.CON.KBIS.SV.W.0083.000000T0000Z-170721T0115Z/
Sioux ND-Morton ND-Grant ND-Adams ND-
746 PM CDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
CDT/715 PM MDT/ FOR CENTRAL SIOUX...CENTRAL MORTON...GRANT AND
SOUTHEASTERN ADAMS COUNTIES...

At 745 PM CDT/645 PM MDT/, severe thunderstorms were located along a
line extending from Heart Butte Dam to 8 miles southeast of Elgin to
near Thunder Hawk, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Elgin, Carson, Flasher, New Leipzig, Haynes, Heart Butte Dam, St.
Anthony, Shields, Lark, Raleigh, Leith, Heil, Breien, St. Gertrude
and Porcupine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4596 10256 4621 10200 4670 10204 4673 10089
      4630 10080 4595 10151
TIME...MOT...LOC 0045Z 269DEG 46KT 4661 10179 4633 10171 4597 10203 

HAIL...1.00IN
WIND...60MPH
 
$$

VINING
336 
WWUS53 KBIS 210112
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
812 PM CDT THU JUL 20 2017

NDC001-037-059-085-210121-
/O.EXP.KBIS.SV.W.0083.000000T0000Z-170721T0115Z/
Sioux ND-Morton ND-Grant ND-Adams ND-
812 PM CDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SIOUX...CENTRAL
MORTON...GRANT AND SOUTHEASTERN ADAMS COUNTIES WILL EXPIRE AT 815 PM
CDT/715 PM MDT/...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 1100 PM CDT/1000
PM MDT/ for south central and southwestern North Dakota.

LAT...LON 4596 10256 4621 10200 4670 10204 4673 10089
      4630 10080 4595 10151
TIME...MOT...LOC 0111Z 271DEG 47KT 4660 10134 4632 10126 4596 10159 

$$

KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:14 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 20, 5:14 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
614 PM CDT Thu Jul 20 2017

.UPDATE...
Issued at 609 PM CDT Thu Jul 20 2017

Intense boundary-layer heating across eastern Montana has aided
thunderstorm development/intensification across western North
Dakota. This activity is evolving just downstream of a pronounced
surface low primarily south of a well-defined wind shift where
low-level lapse rates are steep and dew points are holding in the
50s. Multiple reports of large hail have come in with this
activity and storms will likely linger well into the evening hours
as low-level jet is expected to increase across the western
Dakotas over the next several hours, partly in response to
upstream short-wave trough that is expected to flatten the
northern Plains ridge during the overnight hours.

&&

.SHORT TERM...(This evening through Friday)
Issued at 214 PM CDT Thu Jul 20 2017

Water vapor imagery shows a mid-level impulse sliding eastward
through Montana over the axis of a southern plains high. At the
surface a deepening low was found over southeastern Montana with
strong southerly flow centered over the Montana/North Dakota
border. Steep mid-level lapse rates, surface dew points reaching
the low 60s, and cross-boundary effective bulk shear in the 40-50
knot range has built an environment ample for supercells across
western North Dakota. Currently convection has initiated in an
area of 850 mb warm air advection over the northwestern corner of
the state. Convection-allowing models have consistently depicted
further development along a surface convergence zone over far
western North Dakota where a cumulus field has started to
develop. With the strong deep layer shear profile and inverted V
signatures on the western forecast soundings, large hail and
damaging winds will be the main threats for any storm that forms
in this area, especially early in its life cycle. A non-zero
tornado risk does exist, highlighted by the SPC Day One update.
Convective activity will shift eastward into the evening hours
with likelihood for severe modes decreasing as storms move into
central North Dakota. Showers and thunderstorms will be possible
through the overnight hours, especially north central on the nose
of a strengthening low level jet.

Friday...a closed upper level low will meander east over the
southern Canadian Prairie, shifting a surface boundary eastward
through the state. A seasonably moist warm sector and strong bulk
shear values will allow for another possible round of severe
weather, especially for central and eastern North Dakota. The 850
mb thermal ridge axis stays centered over the upper high plains
until later in the evening, keeping high temperatures in the 80s
and 90s across the state.

.LONG TERM...(Saturday through Thursday)
Issued at 214 PM CDT Thu Jul 20 2017

As the previously mentioned Canadian low exits the area early
Saturday, flow shifts to the northwest with a surface high
moving in, leading to a dry post-frontal environment and gusty
surface winds. 12Z global model runs mostly agree on northwesterly
flow shifting out by the beginning of the week, showing signals
of a somewhat active pattern and above average temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 609 PM CDT Thu Jul 20 2017

Thunderstorms pushing across the area this evening will bring
areas of IFR visibility, along with the threat of damaging wind
gusts and large hail. The greatest chances for severe weather are
generally along and east of Highway 83. Thunderstorm chances
remain going into Friday, with the threat of severe pushing over
eastern into portions of central North Dakota.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...AE
LONG TERM...AE
AVIATION...JJS
Hazardous weather outlook, Jul 20, 5:08 PM MDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
608 PM CDT Thu Jul 20 2017

NDZ001>003-009>011-017>021-031>034-040>045-212315-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
608 PM CDT Thu Jul 20 2017 /508 PM MDT Thu Jul 20 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms remain possible across western into many portions
of central North Dakota this evening. The main threats would be
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across central North Dakota on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Spotter activation may be needed again on Friday over central
North Dakota.

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-212315-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
608 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Thunderstorms will be possible late this afternoon into this
evening. Some storms may become strong, with some isolated severe
storms possible. If a storm becomes severe, large hail and
damaging wind gusts will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across central North Dakota on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters could be needed tonight, and again Friday afternoon and
evening.

In the hours before

Local storm report, Jul 20, 5:43 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
643 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     3 W BUFFALO SPRINGS     46.17N 103.30W
07/20/2017  M73 MPH          BOWMAN             ND   MESONET

            RELAYED FROM BOWMAN AIRPORT VIA ARB
            EMPLOYEE.

&&

AE
Local storm report, Jul 20, 5:46 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     4 SW RHAME              46.19N 103.71W
07/20/2017                   BOWMAN             ND   EMERGENCY MNGR

            BARN DESTROYED, DESCRIBED AS "GONE".

&&

ZH
Local storm report, Jul 20, 5:49 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
649 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND DMG     GRIFFIN                 46.22N 103.54W
07/20/2017                   BOWMAN             ND   EMERGENCY MNGR

            POWER LINES REPORTED DOWN NORTH SIDE OF
            GRIFFIN ON HWY 12.

&&

ZH
Local storm report, Jul 20, 6:02 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     10 W AMIDON             46.48N 103.53W
07/20/2017                   SLOPE              ND   EMERGENCY MNGR

            AT THE HT RANCH, A HOPPER BIN WAS DESTROYED
            AND SEVERAL ELECTRICAL POLLS SNAPPED. TIME
            ESTIMATED FROM RADAR.

&&

ZH
Local storm report, Jul 20, 6:06 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND GST     1 NW HETTINGER          46.02N 102.65W
07/20/2017  M58 MPH          ADAMS              ND   ASOS

            AIRPORT ASOS REPORT.

&&

ZH
Local storm report, Jul 20, 6:08 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
708 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     1 NW HETTINGER          46.01N 102.65W
07/20/2017  M58 MPH          ADAMS              ND   ASOS

            MEASURED BY AIRPORT ASOS.

&&

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:28 PM MDTSpecial Weather StatementBISWard47 min
Jul 20, 6:58 PM MDTSpecial Weather StatementBISMcHenry, Ward47 min
Jul 20, 7:03 PM MDTSpecial Weather StatementBISPierce27 min
Jul 20, 7:20 PM MDTSpecial Weather StatementBISBurke40 min
Jul 20, 8:42 PM MDTSpecial Weather StatementBISMountrail, Ward48 min
Jul 21, 12:58 AM MDTWind AdvisoryBISEmmons, Logan, McIntosh114 min
Jul 21, 1:28 AM MDTSpecial Weather StatementBISDivide47 min
Jul 21, 2:18 AM MDTSpecial Weather StatementBISDickey42 min
Jul 21, 2:44 AM MDTFire Weather WatchBISAdams, Billings, Bowman, Burleigh, Emmons, Golden Valley and 7 more25 hr
Jul 21, 12:34 PM MDTSpecial Weather StatementBISSheridan26 min
Jul 21, 12:50 PM MDTSevere Thunderstorm WarningBISSheridan, Wells55 min
Jul 21, 1:36 PM MDTSpecial Weather StatementBISFoster24 min
Jul 21, 1:44 PM MDTSevere Thunderstorm WarningBISFoster, Stutsman, Wells61 min
Jul 21, 3:00 PM MDTSpecial Weather StatementBISSheridan15 min
Jul 21, 3:18 PM MDTSpecial Weather StatementBISBurleigh27 min
Jul 21, 4:03 PM MDTSpecial Weather StatementBISDunn27 min
Jul 21, 4:53 PM MDTSpecial Weather StatementBISStutsman52 min
Jul 21, 5:09 PM MDTSpecial Weather StatementBISGrant21 min
Jul 21, 5:28 PM MDTSpecial Weather StatementBISGrant17 min
Jul 21, 5:43 PM MDTSevere Thunderstorm WarningBISGrant, Sioux62 min
Jul 21, 5:45 PM MDTSpecial Weather StatementBISEmmons45 min
Jul 21, 5:59 PM MDTSpecial Weather StatementBISBurke31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.